Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Raleigh, NC

August 12, 2004Franklin County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 12, 2004, 4:55 PM EDT for Franklin County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 4:55 PM EDT (20:55 UTC)
Expired
Aug 12, 2004, 6:30 PM EDT
In force
95 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 122057
FFWRAH
NCC069-122230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER FRANKLIN COUNTY.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...          
  FRANKLINTON...
  LOUISBURG...

EAST RIVER ROAD JUST EAST OF LOUISBURG WILL FLOOD NEAR THE DUKE 
MINUTE MART AS FOX CREEK RISES RAPIDLY. PORTIONS OF MUTT WINSTON 
ROAD SOUTH OF LOUISBURG ARE SUBJECT TO FLOODING AND COULD BECOME 
IMPASSABLE. 

U.S. 1A ALSO KNOWN AS SOUTH MAIN STREET WILL EXPERIENCE FLOODING 
JUST SOUTH OF FRANKLINTON IN AND AROUND CEDAR CREEK.

FLOODING IS POSSIBLE ALONG GREEN HILL ROAD IN NORTHWESTERN 
FRANKLIN COUNTY NEAR THE MIDDLE CREEK AND MCGEE CREEK BRIDGES.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

LAT...LON 3625 7806 3587 7818 3598 7849 3624 7848

$$

JO
1 follow-up statement
000 
WGUS72 KRAH 122135
FFSRAH
NCC069-122230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT THU AUG 12 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR FRANKLIN COUNTY...

AT 527 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN OVER FRANKLIN 
COUNTY. NEARLY 3 INCHES OF RAIN HAS BEEN RECORDED BY SPOTTERS NEAR 
FRANKLINTON. THIS HEAVY RAIN WILL END FROM WEST TO EAST OVER THE 
NEXT 30 MINUTES. RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING ALONG 
ROADS...CREEKS AND STREAMS THROUGH 630 PM...ESPECIALLY IN EASTERN 
AND CENTRAL FRANKLIN COUNTY.

LOCATIONS THREATENED WITH FLASH FLOODING 
INCLUDE...LOUISBURG....JUSTICE AND SURROUNDING AREAS. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

$$

JO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:54 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 12, 2:54 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT THU AUG 12 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
FLOOD WATCH CONTINUES. ALTHOUGH IT IS OBVIOUS THE WATCH WILL NEED TO
BE REISSUED FOR CHARLEY SATURDAY...AGREE WITH PREVIOUS THINKING AND
WILL LET ISSUANCE WAIT UNTIL FRIDAY.

BONNIE LOOKING ANTICLIMACTIC COMPARED TO WAVE OF STORMS TO MOVE IN
BEFORE DARK TODAY. HOWEVER WILL IN NO WAY DISCOUNT A FORMER TROPICAL
STORM AND WILL CONTINUE WITH TWO TO THREE INCHES OF RAIN TONIGHT.

A DECENT BREAK IN SIGNIFICANT PRECIPITATION BEFORE CHARLEY...WITH
RAINS RETURNING BEFORE NOON SATURDAY AND HEAVY RAINS SATURDAY
AFTERNOON INTO SATURDAY NIGHT. TRACKS OF BONNIE AND CHARLEY ARE
QUITE SIMILAR AND ONE SAVING GRACE IS THEIR FORECAST FAST SPEED
THROUGH THE AREA. EXPECT MORE WIND WITH CHARLEY... AND SATURATED
SOILS FROM BONNIE COULD MAKE FOR A DOWNED TREES POWERLINES PROBLEM.
HOWEVER THE WIDESPREAD CONCERN AND THREAT WILL BE FROM FLOODING.

SUNDAY LOOKS CALM WITH ONLY THE SMALLEST OF RAIN CHANCES.
&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
SEE LITTLE NEED FOR CHANGES IN THIS PERIOD. BROAD UPPER TROUGH WILL
BE OVER THE AREA WITH AN ILL-DEFINED SURFACE PATTERN. WITH THE
TROUGH OVER THE AREA...CANNOT RULE OUT A SLIGHT CHANCE OF
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHT UPWARD
ADJUSTMENTS MAY BE MADE TO MAX TEMPS AND WINDS...OTHERWISE NO
CHANGES.

&&

.AVIATION...
WILL CARRY TSRA AT RDU/FAY/RWI AS A TEMPO THIS AFTERNOON. EXPECT
RAIN AND LOW CLOUDS THROUGH THE NIGHT...WITH LIFR TO IFR CONDITIONS
IN ALL SPOTS. PRECIP WILL LIKELY END WITH THE PASSAGE OF THE 850
TROUGH...WHICH THE ETA SHOWS CROSSING THE AREA BETWEEN 09Z AND 12Z.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR THE ENTIRE AREA NOON TODAY THROUGH DAYBREAK
FRIDAY.
NC...TORNADO WATCH FOR THE SOUTH HALF OF CENTRAL NORTH CAROLINA
UNTIL 6 PM.
NC...TORNADO WATCH FOR THE NORTH HALF OF CENTRAL NORTH CAROLINA
UNTIL 8 PM.
&&

SHORT TERM...RLH
LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 12, 5:45 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EDT THU AUG 12 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130244-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
545 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO TRACK TOWARD
THE NORTH-NORTHEAST ACROSS THE WESTERN PIEDMONT OF NORTH CAROLINA
LATE THIS EVENING THROUGH TONIGHT. RAINFALL ASSOCIATED WITH BONNIE
WILL BEGIN TO OVERSPREAD CENTRAL NORTH CAROLINA THIS MORNING.
RAINFALL AMOUNTS OF 2 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS...
ARE POSSIBLE TODAY THROUGH TONIGHT. THIS COULD LEAD TO FLOODING
ESPECIALLY IN POOR DRAINAGE AND URBAN AREAS AS WELL AS CREEKS AND
STREAMS.

IN ADDITION... AS THE REMNANTS OF BONNIE PASS THROUGH THE STATE...
INCREASED LOW LEVEL WINDS AND RAPID CHANGE IN WIND DIRECTION WITH
HEIGHT WILL CREATE CONDITIONS FAVORABLE FOR A RISK OF ISOLATED
TORNADOES TONIGHT... MAINLY EAST OF THE CENTERS TRACK.

.DAYS TWO THROUGH SEVEN...

THE REMAINS OF WHAT IS CURRENTLY HURRICANE CHARLEY WILL TRACK TO THE
NORTH-NORTHEAST OVER CENTRAL AND EASTERN NORTH CAROLINA FRIDAY NIGHT
THROUGH SATURDAY MORNING. HEAVY RAINFALL IS POSSIBLE STARTING LATE
FRIDAY AFTERNOON... AND CONTINUING THROUGH MUCH OF SATURDAY.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... FOR
THE THREAT OF FLOODING AND ISOLATED TORNADOES... IF BONNIES
REMNANTS CONTINUE TO MOVE AS EXPECTED. EMERGENCY MANAGEMENT
OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE
LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

GIH

In the hours before

Special weather statement, Aug 12, 4:23 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
423 PM EDT THU AUG 12 2004

NCZ008>010-025>027-041>043-122130-
DURHAM NC-FRANKLIN NC-GRANVILLE NC-JOHNSTON NC-NASH NC-VANCE NC-WAKE
NC-WARREN NC-WILSON NC-
423 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...GRANVILLE...
VANCE...FRANKLIN...DURHAM...NASH...WAKE...WILSON AND JOHNSTON
COUNTIES THROUGH 530 PM EDT...

AT 423 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BAHAMA TO SMITHFIELD...MOVING NORTHEAST AT 25
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...OXFORD...
LOUISBURG...HENDERSON...NASHVILLE.

GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

JO
Local storm report, Aug 12, 4:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
437 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            DURHAM                  35.99N 78.88W
08/12/2004                   DURHAM             NC   LAW ENFORCEMENT

            SIX INCHES OF WATER REPORTED AT THE INTERSECTION OF
            15-501 AND I-85

&&

SGY
Local storm report, Aug 12, 4:41 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     CAMERON                 35.33N 79.25W
08/12/2004                   MOORE              NC   TRAINED SPOTTER

            TREE ON A HOUSE

&&

SGY
Special weather statement, Aug 12, 4:43 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT THU AUG 12 2004

NCZ078-122115-

WAYNE NC-
443 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 515 PM
EDT...

AT 443 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES
SOUTHWEST OF GRANTHAM...OR ABOUT 13 MILES WEST OF MOUNT OLIVE...
MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GRANTHAM...STEVENS
MILL...AND...RAYNOR TOWN...MAR-MAC...AND...BROGDEN...WAYNESBORO STATE
PARK...AND...ROSEWOOD...GOLDSBORO.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
Special weather statement, Aug 12, 4:43 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT THU AUG 12 2004

NCZ078-122115-
WAYNE NC-
443 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 515 PM
EDT...

AT 443 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES
SOUTHWEST OF GRANTHAM...OR ABOUT 13 MILES WEST OF MOUNT OLIVE...
MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GRANTHAM...STEVENS
MILL...AND...RAYNOR TOWN...MAR-MAC...AND...BROGDEN...WAYNESBORO STATE
PARK...AND...ROSEWOOD...GOLDSBORO.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
Local storm report, Aug 12, 4:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      CARY                    35.78N 78.80W
08/12/2004                   WAKE               NC   LAW ENFORCEMENT

            JUNCTION OF US 1 AND US 64 AT EXIT 98A FLOODED.

&&

ORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:06 PM EDTTornado WarningRAHRichmond39 min
Aug 12, 2:27 PM EDTTornado WarningRAHScotland33 min
Aug 12, 2:34 PM EDTFlash Flood WarningRAHForsyth116 min
Aug 12, 2:51 PM EDTTornado WarningRAHForsyth24 min
Aug 12, 3:46 PM EDTTornado WarningRAHHarnett44 min
Aug 12, 4:12 PM EDTFlash Flood WarningRAHDurham, Wake108 min
Aug 12, 4:18 PM EDTSevere Thunderstorm WarningRAHJohnston42 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.